Cases That Test Your Skills

Worsening agitation and hallucinations: Could it be PTSD?

Author and Disclosure Information

Mr. G, age 57, presents with confusion, hallucinations, and agitation. He has a history of PTSD, depression, anxiety, and lung cancer. What could be causing his psychiatric symptoms?


 

References

CASE Confusion, hallucinations

Mr. G, age 57, is brought to the emergency department (ED) from a hospice care facility for worsening agitation and psychosis over 2 days. His wife, who accompanies him, describes a 2-month onset of “confusion” with occasional visual hallucinations. She says that at baseline Mr. G was alert and oriented and able to engage appropriately in conversations. The hospice facility administered emergency medications, including unknown dosages of haloperidol and chlorpromazine, the morning before transfer to the ED.

Mr. G has a history of posttraumatic stress disorder (PTSD), anxiety, and depression that has been managed for 6 years with several trials of antidepressant monotherapy, including fluoxetine, citalopram, mirtazapine, bupropion, and augmentation using aripiprazole, risperidone, topiramate, and zolpidem. At the time of this hospital presentation, his symptoms are controlled on clonazepam, 2 mg/d, and trazodone, 50 mg/d. For his pain attributed to non-small cell lung cancer (NSCLC), he receives methadone, 25 mg, 6 times a day, and hydromorphone, 8 mg, every 4 hours as needed, for breakthrough pain. Mr. G underwent a right upper lobectomy 5 years ago and neurosurgery with a right suboccipital craniectomy for right-sided cerebellar metastatic tumor measuring 2 × 1 × 0.6 cm, along with chemotherapy and radiation for metastasis in the brain 1 year ago. His last chemotherapy session was 3 months ago.

In the ED, Mr. G is sedated and oriented only to person and his wife. He is observed mumbling incoherently. Abnormal vital signs and laboratory findings are elevated pulse, 97 beats per minute; mild anemia, 13.5 g/dL hemoglobin and 40.8% hematocrit; an elevated glucose of 136 mg/dL; and small amounts of blood, trace ketones, and hyaline casts in urinalysis. Vital signs, laboratory results, and physical examination are unremarkable, with no focal or sensory neurologic deficits noted.

In addition to psychotropic and pain medication, Mr. G is taking cyclobenzaprine, 5 mg, every 6 hours as needed, for muscle spasms; docusate, 200 mg/d; enoxaparin, 100 mg/1mL, every 12 hours; folic acid, 1 mg/d; gabapentin, 600 mg, 3 times daily; lidocaine ointment, twice daily as needed, for pain; omeprazole, 80 mg/d; ondansetron, 4 mg, every 8 hours as needed, for nausea; and tamsulosin, 0.4 mg/d.

What is your differential diagnosis for Mr. G?

a) brain metastases
b) infection
c) PTSD
d) polypharmacy
e) benzodiazepine withdrawal

The authors’ observations

Altered mental status (AMS), or acute confusional state, describes an individual who fails to interact with environmental stimuli in an appropriate, anticipated manner. The disturbance usually is acute and transient.1 Often providers struggle to obtain relevant facts about a patient’s history of illness and must use laboratory and diagnostic data to determine the underlying cause of the patient’s disorientation.

Mental status includes 2 components: arousal and awareness. Arousal refers to a person’s wakeful state and how an individual responds to his (her) surroundings. Impairment in arousal can result in variable states including lethargy, drowsiness, and even coma. Awareness, on the other hand, is an individual’s perception of his environment, including orientation to surroundings, executive functioning, and memory. Although arousal level is controlled by the reticular activating system of the brainstem, awareness of consciousness is mediated at the cortical level. Mr. G experienced increased arousal and AMS with a clear change in behavior from his baseline. With increasing frequency of hallucinations and agitated behaviors, several tests must be ordered to determine the etiology of his altered mentation (Table 1).

Which test would you order next?

a) urine drug screen (UDS)
b) chest CT with pulmonary embolism protocol
c) CT of the head
d) blood cultures
e) chest radiography

EVALUATION Awake, still confused

The ED physician orders a UDS, non-contrasted CT of the head, and chest radiography for preliminary workup investigating the cause of Mr. G’s AMS. UDS is negative for illicit substances. The non-contrasted CT of the head shows a stable, right cerebellar hemisphere lesion from a prior lung metastasis. Mr. G’s chest radiography reading describes an ill-defined opacity at the left lung base.

Mr. G is admitted to the medical service and is started on dexamethasone, 8 mg/d, for his NSCLC with brain metastasis. Clonazepam is continued to prevent benzodiazepine withdrawal. The psychiatry and palliative care teams are consulted to determine if Mr. G’s PTSD symptoms and/or opioids are contributing to his AMS and psychosis. After evaluation, the psychiatry team recommends decreasing clonazepam to 0.5 mg, twice daily, starting olanzapine, 5 mg, every 12 hours, for agitation and psychosis involving auditory and visual hallucinations as well as paranoid themes related to food contamination, and using non-pharmacologic interventions for delirium treatment (Table 2). In a prospective, randomized controlled trial of olanzapine vs haloperidol, clinical improvement in delirious states was seen in individuals who received either antipsychotic medication; however, haloperidol was associated with extrapyramidal side effects. Therefore, olanzapine is a safe alternative to haloperidol in delirious patients.2

The psychiatry consult service suspects delirium due to polypharmacy or Mr. G’s metastatic brain lesion. However, other collaborating treatment teams feel that Mr. G’s presentation was precipitated by an exacerbation of PTSD symptoms because of the observed psychotic themes, in addition to metabolic encephalopathy. Acute stress disorder can present with emotional numbing, depersonalization, reduced awareness of surroundings, or dissociative amnesia. However, Mr. G has not experienced PTSD symptoms involving mental status changes with fluctuating orientation in the past nor has he displayed persistent dissociation during outpatient psychiatric care. Therefore, it is unlikely that PTSD is the primary cause of his hospital admission.

The palliative care team recommends switching Mr. G’s pain medications to methadone, 20 mg, every 6 hours, to reduce possibility that opioids are contributing to his delirious state. Mr. G’s medical providers report that the chest radiography is suspicious for pneumonia and start him on levofloxacin, 500 mg/d.

   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge